Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Miami, FL

August 15, 2023Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Aug 15, 2023, 2:47 PM EDT for Miami-Dade County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2023, 2:47 PM EDT (18:47 UTC)
Expired
Aug 15, 2023, 3:45 PM EDT
In force
58 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 5 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:00 PM EDTRAIN 2.942 Nw Country Walk, FLRainfall rates of 3 inches per hour measured at Kendall-Tamiami Airport from 2-3PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS52 KMFL 151847
FFWMFL
FLC086-151945-
/O.NEW.KMFL.FF.W.0018.230815T1847Z-230815T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
247 PM EDT Tue Aug 15 2023

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Central Miami-Dade County in southeastern Florida...

* Until 345 PM EDT.

* At 247 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  The Redland, Richmond West, Country Walk, The Hammocks, Inlikita 
  and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2566 8046 2564 8041 2554 8046 2556 8054

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

CWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:41 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 12:41 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1241 PM EDT Tue Aug 15 2023

...New SHORT TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1238 PM EDT Tue Aug 15 2023

A tropical wave near the Bahamas will bring in extra tropical
moisture to the area this afternoon. E/SE winds along the east coast
of South Florida will lead to the sea breeze pushing further inland
and lower the chances for rain along the east coast metro. However,
a few isolated storms will remain possible due to potential boundary
collisions between multiple outflows or the sea breeze. The west
coast sea breeze will kick in during the afternoon as well, so
overall expecting majority of showers and storms to occur along the
interior areas and spread to the west coast.

Conditions stabilize this evening with drier weather overnight even
as the wave continues to approach the area. However, the elevated
moisture will stick around through Wednesday along with near-surface
low becoming more southerly. In addition, the overall wind profile
is expected to be weak while the wave helps provide some extra
forcing. Thus, convective showers and storms could become more
widespread tomorrow and with the weaker wind profile they may be
slow-moving and bring possible hydro concerns.

As for temperatures, the somewhat drier conditions today will keep
temperatures elevated and heat indices up to around 110F. As a
result, a heat advisory continues into this evening. Temperatures
tomorrow could be a few degrees lower as well as heat indices due to
the chances for increased cloud cover and rain, but will depend on
how quickly clouds fill in tomorrow and initiation of showers and
storms.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 251 AM EDT Tue Aug 15 2023

Not much change to the pattern through the long term period with
weak steering flow and ample moisture remaining in place.
Southerly to southeasterly flow at the surface will continue to
supply the lower levels with ample moisture for scattered showers
and thunderstorms to develop each afternoon and evening. With weak
southeasterly flow prevailing, the eastern sea breeze should
dominate with showers firing along the boundary during the late
morning and early afternoon across eastern metro areas and pushing
more inland through the evening hours. Unfortunately the lack of
a strong easterly component to the surface flow will not spare the
majority of east coast metro areas from any showers and storms,
so a concern to monitor through this period will be for localized
flooding across urbanized areas that receive repeated rounds of
heavy rainfall, or storms that begin to train as they move through
metro areas from south to north.

Towards the end of the period late in the weekend, surface flow
should begin to veer more easterly due to strong high pressure
building aloft across the central and eastern CONUS. Additionally,
guidance continues to indicate the potential for a plume of
Saharan Dust to move over South Florida during this time period,
which would hamper convective activity but bring warmer
temperatures.

Overall, temperatures will remain warm with highs in the low to
mid 90s so the possibility of Heat Advisories will need to be
monitored as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM EDT Tue Aug 15 2023

VCSH and VCTS return with afternoon convection today but VFR is
expected whenever storms are not directly over terminals. E winds
will lead to showers and storms occurring over the interior and west
coast areas primarily. Brief periods of MVFR or lower are possible
with storms as well as gusty winds. APF will see westerly winds with
the gulf breeze.

&&

.MARINE...
Issued at 1238 PM EDT Tue Aug 15 2023

Light E/SE flow today will become more southerly tomorrow as a
disturbance approaches. This should last through Thursday before
winds become easterly at the end of the week. Wind speeds are not
expected to be stronger than 5-15kts except potentially in nearby
thunderstorms. Due to unsettled weather likely the rest of the week,
chances for showers and storms will continue daily.

&&

.BEACHES...
Issued at 1238 PM EDT Tue Aug 15 2023

A moderate risk for rip currents is in place for the Palm Beaches
today with SE winds in place. Winds shift more southerly tomorrow
and Thursday which will keep the risk low everywhere, but towards
the end of the week an increased risk is possible with winds
expected to become more onshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  92  80  91 /  50  80  60  70
West Kendall     79  94  78  93 /  50  80  60  70
Opa-Locka        79  91  79  91 /  50  80  60  70
Homestead        78  91  78  91 /  60  80  60  70
Fort Lauderdale  79  91  79  90 /  50  80  60  70
N Ft Lauderdale  80  92  79  91 /  50  80  60  80
Pembroke Pines   79  91  79  91 /  50  80  60  70
West Palm Beach  79  92  78  91 /  40  80  60  80
Boca Raton       79  94  79  92 /  50  80  60  80
Naples           81  94  80  93 /  50  80  70  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, Aug 15, 9:52 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
952 AM EDT Tue Aug 15 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
161400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
952 AM EDT Tue Aug 15 2023

...Heat Advisory: Dangerous Heat Possible Again Today...
...Scattered Thunderstorms This Afternoon...
...Palm Beach: Moderate Rip Current Risk...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered showers and thunderstorms will develop
today, mainly with a focus inland and over Southwest Florida this
afternoon and evening. Frequent lightning, strong wind gusts, and
localized flooding will be possible within the stronger activity.

Temperatures: Heat index values in excess of 105 degrees are
forecast today. A Heat Advisory is in effect for all of South
Florida.

Rip Currents: A moderate risk of rip currents continues for the Palm
Beach County beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values in excess of 105 degrees are forecast throughout
most of the week.

Thunderstorms are possible each day, with chances peaking during the
afternoon and early evening hours. Locally heavy rain may lead to
instances of street flooding especially during the middle of the
week.

The Rip Current risk may increase into the upcoming weekend over the
east coast beaches as easterly winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Aug 15, 1:46 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Miami FL
146 PM EDT Tue Aug 15 2023

FLZ073-074-173-174-151830-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
146 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 230 PM EDT...

At 146 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over The
Redland, moving southwest at 5 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Homestead General Airport, The
Redland, Kendall, Pinecrest, Florida City, Homestead Base, Naranja,
Richmond West, Richmond Heights, Country Walk, Leisure City, Palmetto
Bay, Cutler Bay, Zoo Miami, Goulds, The Hammocks, West Perrine and
Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2531 8062 2548 8077 2572 8047 2564 8031
      2525 8045 2524 8046
TIME...MOT...LOC 1746Z 038DEG 5KT 2554 8047

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MFL
Special weather statement, Aug 15, 2:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Tue Aug 15 2023

FLZ073-074-173-174-151915-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
230 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of central Miami-Dade
County through 315 PM EDT...

At 230 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over The
Hammocks, or near Kendall, moving southwest at 10 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Homestead General Airport, The
Redland, Kendall, Doral, Sweetwater, Florida City, Homestead Base,
Westchester, Naranja, Richmond West, Fountainbleau, Richmond Heights,
Country Walk, Kendale Lakes, Leisure City, Zoo Miami, Goulds and The
Hammocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2522 8052 2522 8056 2523 8054 2523 8052
      2524 8054 2524 8055 2523 8059 2524 8067
      2540 8080 2582 8051 2578 8031 2524 8043
      2524 8046 2525 8046 2522 8050 2521 8049
TIME...MOT...LOC 1830Z 024DEG 9KT 2566 8045

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MFL
Local storm report, Aug 15, 2:46 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Miami FL
246 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Gst     1 NW Country Walk       25.65N 80.45W
08/15/2023  M38 MPH          Miami-Dade         FL   Official NWS Obs

&&

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:46 PM EDTSpecial Weather StatementMFLMiami-Dade44 min
Aug 15, 1:58 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Aug 15, 2:30 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
Aug 15, 3:01 PM EDTSpecial Marine WarningMFL44 min
Aug 15, 3:17 PM EDTAreal Flood AdvisoryMFLMiami-Dade118 min
Aug 15, 3:53 PM EDTFlash Flood WarningMFLMiami-Dade73 min
Aug 15, 4:46 PM EDTSpecial Weather StatementMFLBroward44 min
Aug 15, 5:44 PM EDTSpecial Weather StatementMFLCollier46 min
Aug 15, 5:54 PM EDTAreal Flood AdvisoryMFLCollier2 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.